Nebraska, 2017Extreme Cold in Nebraska, December 24 to 31, 2017
December 24 to 31, 2017 · NWS GID · 24 events in 24 counties and zones
Weather-wise, the end of 2017 across South Central Nebraska will be most-remembered for bitter cold. Based on data from a number of official NWS weather stations (both automated airports and coop observer), the entire 24-county area endured one of the top-3 coldest finishes to December on record (specifically the final eight days from the 24th-31st), with several sites notching their…
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weather-wise, the end of 2017 across South Central Nebraska will be most-remembered for bitter cold. Based on data from a number of official NWS weather stations (both automated airports and coop observer), the entire 24-county area endured one of the top-3 coldest finishes to December on record (specifically the final eight days from the 24th-31st), with several sites notching their outright-coldest. Two of these sites included Grand Island and Hastings airports, which averaged 3.9 and 3.4 degrees (respectively) between the 24th-31st, or roughly 21-22 degrees below normal! Not only did this establish the coldest finish to any December on record, but it was also the outright-coldest 8-day stretch in almost 22 years (since early 1996)! During this stretch, four days at Grand Island and Hastings featured high temperatures of 10 degrees-or-colder, and three days featured lows of -14 degrees-or-colder. The overall-coldest day across the area (in terms of highs) was New Year's Eve the 31st, which also marked the first time since early 1996 that both Grand Island and Hastings airports failed to climb above zero. A few of the very coldest official lows (on the morning of the 27th) included -20 degrees near York and -19 degrees at Kearney airport and Gothenburg. Not surprisingly, a few of these days/nights (mainly the 27th and 31st) featured Wind Chill Advisories and/or Wind Chill Warnings, as values dropped into at least the -20 to -30 range. Although not as severe as the last week of December, below normal temperatures persisted into the first several days of January 2018 before a brief-but-welcomed warm-up finally boosted readings back into the 40s-50s from Jan. 7-10.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 23, 11:24 PM CST, 36 minutes earlier.
Area forecast discussion, Dec 23, 11:24 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1124 PM CST Sat Dec 23 2017
.SHORT TERM...(This evening through Sunday)
Issued at 300 PM CST Sat Dec 23 2017
The area of snow on radar has been diminishing a little this
afternoon, but several of the models indicated there could be a
little break in the precipitation this afternoon. Rest assured,
there is more snow coming. Radar and observations to the west show
more snow moving this direction. Expect that the west could see
some later this afternoon, but further east and south could hold
of on heavier snow until this evening. The upper level wave will
be moving into the area this evening and there will be some bands
of snow that start to develop early this evening. The greatest
snowfall will be during the evening. The snow should move to the
south during the overnight hours and gradually come to an end from
west to east in the early morning hours.
A surface high will settle into the area Sunday and skies will
clear out late tonight into Sunday morning. Even with the sun,
there will be cold temperatures. The winds will start to pick up
during the afternoon to make it feel colder.
.LONG TERM...(Sunday night through Saturday)
Issued at 300 PM CST Sat Dec 23 2017
The surface high on Sunday will move to the east Sunday night. Clear
skies and cold temperatures are expected Sunday night. By Monday,
there is an upper level wave approaching the area again. Monday
afternoon into Monday night there is a chance for snow again. At
this time there is not much accumulation.
There is another surface high pressure system on Tuesday which
should bring another shot of cold air to the area.
Tuesday night through Saturday there will be northwest flow across
the area and several mainly weak upper level waves that move through
the region. Looking at several models, there will be on and off snow
with each of these systems, the problem is timing them is a bit of a
challenge. The different models have precipitation on different days
and in different locations. The one thing that is fairly consistent
through this period will be temperatures that are colder than
normal. Highs will be mainly in the 20s and lows mainly 5 to 15
degrees most of the time.
&&
.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Sunday)
Issued at 1119 PM CST Sat Dec 23 2017
A band of snow is moving across the TAF sites tonight, and the
challenge will be the timing of the snow ending as vis should
popup to VFR pretty quickly. Ceilings should also rise to VFR
probably a little before sunrise today. Mostly clear skies are
expected this afternoon.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 6 AM CST Sunday for NEZ039>041-
046>049-060>064-072>077-084>087.
KS...None.
&&
SHORT TERM...JCB
LONG TERM...JCB
AVIATION...BedaHazardous weather outlook, Dec 23, 8:30 PM CST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
830 PM CST Sat Dec 23 2017
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
250230-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
830 PM CST Sat Dec 23 2017
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Tonight.
A winter weather advisory remains in effect through tonight
across much of south central Nebraska along and north of a line
from Hebron to Arapahoe, Nebraska. The heaviest snow is falling
and will continue to fall this evening and early overnight hours.
Storm total snowfall amounts will generally range from 2 to 5
inches across south central Nebraska with some locally higher
amounts. 1 to 2 inches is expected over north central Kansas.
Please see the winter weather advisory message for additional
information.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Christmas Day...Snow is possible, primarily across portions of
Nebraska where there could be additional light snowfall
accumulations. This is still early for predicting snowfall
amounts and the forecast will likely change in the coming days,
but at this point in time it looks like some portions of the
outlook area could see another dusting to 2 inches of snowfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
Billings Wright
In the hours before
Local storm report, Dec 23, 10:35 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1035 PM CST SAT DEC 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM SNOW MILLER 40.93N 99.39W
12/23/2017 M2.6 INCH BUFFALO NE CO-OP OBSERVER
&&
JMBWLocal storm report, Dec 23, 10:40 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1040 PM CST SAT DEC 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM SNOW ELWOOD 40.59N 99.86W
12/23/2017 E5.0 INCH GOSPER NE LAW ENFORCEMENT
ESTIMATED 4 TO 5 IN ELWOOD.
&&
JMBWLocal storm report, Dec 23, 10:42 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1042 PM CST SAT DEC 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM SNOW 1 SE KEARNEY 40.69N 99.07W
12/23/2017 M5.0 INCH BUFFALO NE PUBLIC
REPORT VIA TWITTER.
&&
JMBWLocal storm report, Dec 23, 10:45 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1045 PM CST SAT DEC 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM SNOW AXTELL 40.48N 99.13W
12/23/2017 M4.5 INCH KEARNEY NE PUBLIC
REPORT FROM SOCIAL MEDIA.
&&
JMBWLocal storm report, Dec 23, 10:46 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1046 PM CST SAT DEC 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM SNOW EDISON 40.28N 99.78W
12/23/2017 E1.5 INCH FURNAS NE PUBLIC
&&
JWLocal storm report, Dec 23, 10:52 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1052 PM CST SAT DEC 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 PM SNOW 1 ESE DONIPHAN 40.77N 98.36W
12/23/2017 M2.1 INCH HALL NE NWS EMPLOYEE
&&
JWExtreme Cold/Wind Chill, Adams
- When
- December 24, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Adams forecast zone
- Reported by
- ASOS
- Coordinates
- 40.525, -98.501 (the zone’s center; the record gives no point)
At Hastings airport, the final 8-days of December featured an average temperature of 3.9 degrees, marking the coldest ending to the year out of 109 on record. During this stretch, three days featured low temperatures of at least -14 degrees.
Extreme Cold/Wind Chill, Hall
- When
- December 24, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Hall forecast zone
- Reported by
- ASOS
- Coordinates
- 40.873, -98.502 (the zone’s center; the record gives no point)
At Grand Island airport, the final 8-days of December featured an average temperature of 3.4 degrees, marking the coldest ending to the year out of 123 on record. During this stretch, three days featured low temperatures of at least -14 degrees.
Extreme Cold/Wind Chill, Valley
- When
- December 24, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Valley forecast zone
- Reported by
- ASOS
- Coordinates
- 41.567, -98.982 (the zone’s center; the record gives no point)
At Ord airport, the final 8-days of December featured an average temperature of 3.2 degrees, likely one of the coldest endings to a year on record. During this stretch, three days featured low temperatures of at least -14 degrees.
Extreme Cold/Wind Chill, Buffalo
- When
- December 24, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Buffalo forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.855, -99.075 (the zone’s center; the record gives no point)
At Kearney airport, the final 8-days of December featured an average temperature of 4.1 degrees, marking the coldest ending to the year out of 115 on record. During this stretch, three days featured low temperatures of at least -13 degrees.
Extreme Cold/Wind Chill, Dawson
- When
- December 24, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Dawson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.870, -99.820 (the zone’s center; the record gives no point)
At Gothenburg, the NWS cooperative observer recorded an average temperature of 4.3 degrees through the final 8-days of December, marking the coldest finish to the year out of 124 on record.
Extreme Cold/Wind Chill, Hamilton
- When
- December 24, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Hamilton forecast zone
- Reported by
- AWOS
- Coordinates
- 40.874, -98.023 (the zone’s center; the record gives no point)
At Aurora airport, the final 8-days of December featured an average temperature of 3.8 degrees, likely one of the coldest endings to any year on record. During this stretch, three days featured low temperatures of at least -15 degrees.
Extreme Cold/Wind Chill, Kearney
- When
- December 24, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Kearney forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.507, -98.948 (the zone’s center; the record gives no point)
At Minden, the NWS cooperative observer recorded an average temperature of 7.4 degrees through the final 8-days of December, marking the 2nd-coldest finish to the year out of 121 on record.
Extreme Cold/Wind Chill, Thayer
- When
- December 24, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Thayer forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.176, -97.595 (the zone’s center; the record gives no point)
At Hebron, the NWS cooperative observer recorded an average temperature of 7.4 degrees through the final 8-days of December, marking the 2nd-coldest finish to the year out of 126 on record.
Extreme Cold/Wind Chill, Clay
- When
- December 24, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Clay forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.524, -98.051 (the zone’s center; the record gives no point)
At Clay Center, the NWS cooperative observer recorded an average temperature of 8.0 degrees through the final 8-days of December, marking the 3rd-coldest finish to the year out of 47 on record.
Extreme Cold/Wind Chill, Fillmore
- When
- December 24, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Fillmore forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.525, -97.596 (the zone’s center; the record gives no point)
At Geneva, the NWS cooperative observer recorded an average temperature of 7.1 degrees through the final 8-days of December, marking the 3rd-coldest finish to the year out of 125 on record.
Extreme Cold/Wind Chill, Franklin
- When
- December 24, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Franklin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.176, -98.953 (the zone’s center; the record gives no point)
At Franklin, the NWS cooperative observer recorded an average temperature of 8.2 degrees through the final 8-days of December, marking the coldest finish to the year out of 28 on record.
Extreme Cold/Wind Chill, Furnas
- When
- December 24, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Furnas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.177, -99.912 (the zone’s center; the record gives no point)
At Cambridge, the NWS cooperative observer recorded an average temperature of 8.2 degrees through the final 8-days of December, marking the 2nd-coldest finish to the year out of 91 on record.
Extreme Cold/Wind Chill, Gosper
- When
- December 24, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Gosper forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.515, -99.831 (the zone’s center; the record gives no point)
Based on NWS stations in nearby counties, the final 8 days of December likely averaged among the Top-3 coldest on record.
Extreme Cold/Wind Chill, Greeley
- When
- December 24, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Greeley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.567, -98.521 (the zone’s center; the record gives no point)
At Greeley, the NWS cooperative observer recorded an average temperature of 2.4 degrees through the final 8-days of December, marking the coldest finish to the year out of 79 on record.
Extreme Cold/Wind Chill, Harlan
- When
- December 24, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Harlan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.177, -99.405 (the zone’s center; the record gives no point)
At Harlan County Lake, the NWS cooperative observer recorded an average temperature of 8.4 degrees through the final 8-days of December, marking the 2nd-coldest finish to the year out of 70 on record.
Extreme Cold/Wind Chill, Howard
- When
- December 24, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Howard forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.220, -98.517 (the zone’s center; the record gives no point)
Based on NWS stations in nearby counties, the final 8 days of December likely averaged among the Top-3 coldest on record.
Extreme Cold/Wind Chill, Merrick
- When
- December 24, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Merrick forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.170, -98.038 (the zone’s center; the record gives no point)
Based on NWS stations in nearby counties, the final 8 days of December likely averaged among the Top-3 coldest on record.
Extreme Cold/Wind Chill, Nance
- When
- December 24, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Nance forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.397, -97.992 (the zone’s center; the record gives no point)
At Genoa (2 miles west), the NWS cooperative observer recorded an average temperature of 3.9 degrees through the final 8-days of December, marking the coldest finish to the year out of 123 on record.
Extreme Cold/Wind Chill, Nuckolls
- When
- December 24, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Nuckolls forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.176, -98.047 (the zone’s center; the record gives no point)
At Superior, the NWS cooperative observer recorded an average temperature of 7.0 degrees through the final 8-days of December, marking the coldest finish to the year out of 65 on record.
Extreme Cold/Wind Chill, Phelps
- When
- December 24, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Phelps forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.511, -99.414 (the zone’s center; the record gives no point)
At Holdrege, the NWS cooperative observer recorded an average temperature of 3.8 degrees through the final 8-days of December, marking the coldest finish to the year out of 117 on record.
Extreme Cold/Wind Chill, Polk
- When
- December 24, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Polk forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.187, -97.568 (the zone’s center; the record gives no point)
At Osceola, the NWS cooperative observer recorded an average temperature of 4.8 degrees through the final 8-days of December, marking the coldest finish to the year out of roughly 100 years with complete records.
Extreme Cold/Wind Chill, Sherman
- When
- December 24, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Sherman forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.221, -98.976 (the zone’s center; the record gives no point)
At Loup City, the NWS cooperative observer recorded an average temperature of 3.3 degrees through the final 8-days of December, marking the coldest finish to the year out of roughly 100 years with complete records.
Extreme Cold/Wind Chill, Webster
- When
- December 24, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Webster forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.176, -98.500 (the zone’s center; the record gives no point)
At Red Cloud, the NWS cooperative observer recorded an average temperature of 4.6 degrees through the final 8-days of December, marking the coldest finish to the year out of 115 on record.
Extreme Cold/Wind Chill, York
- When
- December 24, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- York forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.873, -97.597 (the zone’s center; the record gives no point)
At York (3 miles north), the NWS cooperative observer recorded an average temperature of 4.2 degrees through the final 8-days of December, marking the coldest finish to the year out of 117 on record.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Pennsylvania, December 24 to 27, 2017$25 million · 2 events
- Extreme Cold in South Dakota, December 24, 20171 death · 1 event
- Lake-Effect Snow in Ohio, December 24 to 27, 2017$1.3 million · 3 events
- Lake-Effect Snow in New York, December 24 to 27, 2017$505,000 · 8 events
- Extreme Cold in Minnesota, December 24 to 26, 201723 events
- Winter Weather in Ohio, December 24 to 25, 201721 events
- Winter Storm and Winter Weather in Indiana, December 24 to 25, 201720 events
- Extreme Cold in North Dakota, December 24 to 26, 201718 events
- Heavy Snow and Winter Weather in New York, December 24 to 25, 201718 events
- Extreme Cold in Minnesota, December 24 to 27, 20171 injured · 9 events
- Winter Weather in Iowa, December 24, 201714 events
- Winter Weather in Illinois, December 24, 201710 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730360, 730361, 730362, 730363, 730364, 730365, 730366, 730367, 730368, 730369, 730370, 730371, 730372, 730373, 730374, 730375, 730376, 730377, 730378, 730379, 730380, 730381, 730382, 730383.